Age at Onset/Epidemiology
Acute rheumatic fever (ARF) is relatively rare in the United States, occurring much less commonly than seen in developing countries. The frequency of ARF dramatically declined in the U.S. and Western Europe during the 1960s and 1970s. The lower incidence of the disease in developed countries has been attributed to routine, early use of antibiotic therapy to treat streptococcal infections. However, for unknown reasons, the frequency of ARF has recently been increasing in the U.S. For example, outbreaks were recorded in the 1990s in Pennsylvania and in the 1980s in Ohio and Utah resulting from infection with a strain of group A streptococci that had previously been rare in the U.S. In addition, at least 2 outbreaks occurred in military recruit populations in the U.S. from the mid- to the late 1980s. Although the reasons for this apparent resurgence are unknown, researchers indicate that more virulent streptococcal strains may be returning to the U.S. In underdeveloped areas, ARF remains a major health problem. For instances, 50% of all heart surgeries in Brazil are performed to correct rheumatic cardiac lesions.
In the past, reports suggested that Sydenham's chorea occurred in up to 50 percent of patients with acute rheumatic fever. However, more recent evidence indicates that the condition develops in 26% of ARF patients.
Sydenham's chorea affects females approximately twice as frequently as males, particularly in the years around puberty. As a result, some researchers suggest that sex hormones (e.g., the female hormone estrogen) may play some role in the development of the syndrome. (For further information, see the section entitled "Causes/Pathophysiology.") Sydenham's chorea most frequently occurs in children or adolescents between the ages of 5 to 15. However, as mentioned previously, about 20 percent of patients may have a second occurrence, particularly within 2 years following the initial episode. In addition, recurrences have been reported during pregnancy in women who had ARF during childhood and in patients in association with the administration of certain therapies, including estrogen-containing oral contraceptives and the anticonvulsant medication phenytoin.